Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 64, NWS Grand Forks, ND

June 17, 20106 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 17, 2010, 11:56 AM CDT for 6 counties in Minnesota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2010, 11:56 AM CDT (16:56 UTC)
Expired
Jun 17, 2010, 1:00 PM CDT
In force
64 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Becker County, MN, Beltrami County, MN, Clearwater County, MN, Hubbard County, MN, Mahnomen County, MN, Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 136 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 4.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2010-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2010-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 9:40 AM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 17, 9:40 AM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
940 AM CDT THU JUN 17 2010

.DISCUSSION...BANDS OF DEEP CONVECTION CONTINUE AHEAD OF E-W
ORIENTED WARM FRONT ALONG ND/SD BORDER AIDED BY SHORTWAVE EVIDENT ON
WATER VAPOR. WARM FRONT WILL CONTINUE TO LIFT NORTHWARD DURING DAY
WITH PREFRONTAL TROUGH PASSAGE THIS AFTERNOON. CURRENT CONVECTION
WILL PROPAGATE NNE AHEAD OF WARM FRONT WITH ANOTHER OPPORTUNITY FOR
CONVECTION WITH TROUGH PASSAGE THIS AFTERNOON. MADE SOME MINOR NEAR
TERM POP ADJUSTMENTS BASED ON CURRENT CONVECTION. WILL NOT ADJUST
TEMPERATURES AT THIS TIME WITH BACK EDGE OF CLEARING ALONG ND/SD
BORDER AND SHOULD FOLLOW CONVECTION. WILL BE WAITING FOR LATEST
MODEL DATA BEFORE MAKING DECISION ON CURRENT HIGH WIND WATCH.

&&

.AVIATION...
MOSTLY VFR CONDITIONS EXPECTED TODAY...LOWER IN AND NEAR
THUNDERSTORMS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HIGH WIND WATCH FROM THIS AFTERNOON THROUGH LATE TONIGHT FOR
     NDZ006>008-014>016-024-026>030-038-039-049-052>054.

MN...HIGH WIND WATCH FROM THIS AFTERNOON THROUGH LATE TONIGHT FOR
     MNZ001>005-007-008-013>015-022-023-027>031-040.

&&

VOELKER
Hazardous weather outlook, Jun 17, 6:53 AM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
653 AM CDT THU JUN 17 2010

MNZ001>005-007-008-013>015-022-023-027>031-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-181200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-SOUTH CLEARWATER-
WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
GRANT-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-
EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-WESTERN WALSH COUNTY-
653 AM CDT THU JUN 17 2010

...SEVERE THUNDERSTORMS ARE EXPECTED TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS IS EXPECTED TODAY RIGHT OF
A LINE FROM NEAR HAVANA NORTH DAKOTA TO VALLEY CITY TO NEAR RED
LAKE FALLS MINNESOTA TO LAPORT MINNESOTA. SURROUNDING THE MODERATE
RISK...A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE EXPECTED ACROSS
THE REST OF NORTHEAST NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL
MINNESOTA.

EXPECT LARGE HAIL...DAMAGING WINDS AND TORNADOES. WHILE SEVERE
WEATHER MAY OCCUR ANYTIME TODAY AND THIS EVENING...THE BEST CHANCE
FOR SEVERE WEATHER WILL OCCUR BETWEEN 2 PM CDT AND 10 PM CDT.
ALSO LOCALLY HEAVY RAIN CAN A BE EXPECTED.

ALSO STRONG SOUTH WINDS ARE EXPECTED TODAY. A HIGH WIND WATCH IS
IN EFFECT FROM 1 PM THURSDAY UNTIL 1 AM FRIDAY. SOUTH WINDS OF 25
TO 35 MPH IS FORECAST WITH GUSTS TO 45 TO 50 MPH POSSIBLE. SOUTH
WINDS WILL SHIFT TO THE SOUTHWEST AFTER A COLD FRONT WILL MOVE
THROUGH THE AREA. THE STRONG WINDS WILL LIKELY CREATE WAVES FROM
2 TO 6 FEET ON ON DEVILS LAKE AND STUMP LAKE THURSDAY AND THURSDAY
NIGHT. FOR ROADS NEAR THE LAKE...EXPECT WATER AND DEBRIS TO WASH
ONTO ROADWAYS.

AN UPPER LEVEL LOW PRESSURE SYSTEM OVER WYOMING WILL MOVE INTO
SOUTHERN MANITOBA BY FRIDAY MORNING. THE LOW PRESSURE SYSTEM WILL
INTENSIFY AND MOIST UNSTABLE AIR WILL MOVE INTO THE NORTHERN
PLAINS AND DESTABILIZE THE ATMOSPHERE. A COLD FRONT OVER EASTERN
MONTANA WILL SWEEP ACROSS THE RED RIVER VALLEY THIS AFTERNOON AND
EVENING AND PRODUCE THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDY CONDITIONS ARE EXPECTED FOR FRIDAY. SOUTHWEST WINDS OF 25 TO
35 MPH WITH GUSTS TO 45 TO 50 MPH WILL BE POSSIBLE FOR FRIDAY.
WINDS SHOULD BE STRONGEST FROM 8 AM CDT TO 9 PM CDT. WIND
ADVISORIES MAY BE NEEDED FRIDAY. THE STRONG WINDS WILL LIKELY CREATE
WAVES FROM 2 TO 6 FEET ON ON DEVILS LAKE AND STUMP LAKE THURSDAY
AND THURSDAY NIGHT. FOR ROADS NEAR THE LAKE...EXPECT WATER AND
DEBRIS TO WASH ONTO ROADWAYS.

STRONG LOW PRESSURE OVER SOUTHERN MANITOBA WILL PRODUCE THE GUSTY
WINDS FOR FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ006-009-016-017-024-032-181200-
LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI-
HUBBARD-WADENA-
653 AM CDT THU JUN 17 2010

...SEVERE THUNDERSTORMS ARE EXPECTED TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS IS EXPECTED TODAY RIGHT OF
A LINE FROM NEAR HAVANA NORTH DAKOTA TO VALLEY CITY TO NEAR RED
LAKE FALLS MINNESOTA TO LAPORT MINNESOTA. SURROUNDING THE MODERATE
RISK...A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE EXPECTED ACROSS
THE REST OF NORTHEAST NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL
MINNESOTA.

EXPECT LARGE HAIL...DAMAGING WINDS AND TORNADOES. WHILE SEVERE
WEATHER MAY OCCUR ANYTIME TODAY AND THIS EVENING...THE BEST CHANCE
FOR SEVERE WEATHER WILL OCCUR BETWEEN 2 PM CDT AND 10 PM CDT. ALSO
LOCALLY HEAVY RAIN CAN A BE EXPECTED.

AN UPPER LEVEL LOW PRESSURE SYSTEM OVER WYOMING WILL MOVE INTO
SOUTHERN MANITOBA BY FRIDAY MORNING. THE LOW PRESSURE SYSTEM WILL
INTENSIFY AND MOIST UNSTABLE AIR WILL MOVE INTO THE NORTHERN
PLAINS AND DESTABILIZE THE ATMOSPHERE. A COLD FRONT OVER EASTERN
MONTANA WILL SWEEP ACROSS THE RED RIVER VALLEY THIS AFTERNOON AND
EVENING AND PRODUCE THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, Jun 17, 9:31 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
931 AM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HAIL             WEST FARGO              46.87N 96.90W
06/17/2010  E0.50 INCH       CASS               ND   BROADCAST MEDIA

&&

DKELLENB
Local storm report, Jun 17, 9:42 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
942 AM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 AM     FLASH FLOOD      GEORGETOWN              47.08N 96.79W
06/17/2010                   CLAY               MN   COUNTY OFFICIAL

            RAIN OF 2-3 INCHES FELL IN THE GEORGETOWN AREA WITH
            REPORTS OF FIELDS FLOODING.

&&

DKELLENB
Local storm report, Jun 17, 10:12 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1012 AM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     FLASH FLOOD      WEST FARGO              46.87N 96.90W
06/17/2010                   CASS               ND   BROADCAST MEDIA

            FLOODED ROADS AT 13TH AVE IN WEST FARGO.

&&

DKELLENB
Local storm report, Jun 17, 10:27 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1027 AM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     TSTM WND DMG     WEST FARGO              46.87N 96.90W
06/17/2010                   CASS               ND   BROADCAST MEDIA

            SEVERAL TREES FALLEN IN WEST FARGO.

&&

DKELLENB
Local storm report, Jun 17, 10:34 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1034 AM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     FLASH FLOOD      GEORGETOWN              47.08N 96.79W
06/17/2010                   CLAY               MN   LAW ENFORCEMENT

            REPORTS OF 4 INCHES OF RAIN IN THE GEORGETOWN AREA.

&&

DKELLENB
Local storm report, Jun 17, 10:42 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1042 AM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     FLASH FLOOD      GEORGETOWN              47.08N 96.79W
06/17/2010                   CLAY               MN   EMERGENCY MNGR

            RAINFALL OF 5 INCHES FROM KRAGNES TO GEORGETOWN. SEVERAL
            TOWNSHIP ROADS UNDER WATER.

&&

DKELLENB

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:53 AM CDTSevere Thunderstorm WarningFGFClay, Norman67 min
Jun 17, 9:35 AM CDTFlash Flood WarningFGFClay12 hr
Jun 17, 9:57 AM CDTFlash Flood WarningFGFNorman12 hr
Jun 17, 1:19 PM CDTSevere Thunderstorm WarningFGFBeltrami, Hubbard56 min
Jun 17, 3:07 PM CDTTornado WarningFGFOtter Tail, Wadena53 min
Jun 17, 3:27 PM CDTTornado WarningFGFBecker, Clay, Clearwater, Mahnomen, Norman, Polk63 min
Jun 17, 3:38 PM CDTTornado WarningFGFBecker, Otter Tail67 min
Jun 17, 3:55 PM CDTTornado WarningFGFOtter Tail, Wadena65 min
Jun 17, 4:04 PM CDTTornado WarningFGFBeltrami, Clearwater, Pennington, Polk, Red Lake56 min
Jun 17, 4:21 PM CDTTornado WarningFGFBecker, Clearwater, Hubbard, Mahnomen, Otter Tail, Wadena54 min
Jun 17, 4:29 PM CDTTornado WarningFGFMarshall, Polk46 min
Jun 17, 4:56 PM CDTTornado Warning EmergencyFGFBecker, Clearwater, Hubbard, Otter Tail, Wadena64 min
Jun 17, 5:01 PM CDTTornado WarningFGFMarshall, Polk44 min
Jun 17, 5:09 PM CDTTornado WarningFGFBeltrami, Clearwater, Marshall, Pennington, Polk, Red Lake51 min
Jun 17, 5:15 PM CDTTornado WarningFGFPolk30 min
Jun 17, 5:24 PM CDTTornado WarningFGFMarshall51 min
Jun 17, 5:28 PM CDTTornado WarningFGFPolk46 min
Jun 17, 5:35 PM CDTTornado WarningFGFNorman, Polk55 min
Jun 17, 5:54 PM CDTTornado WarningFGFLake of the Woods, Roseau51 min
Jun 17, 5:59 PM CDTTornado Warning EmergencyFGFClearwater, Mahnomen, Marshall, Norman, Pennington, Polk and 1 more61 min
Jun 17, 6:38 PM CDTTornado WarningFGFKittson, Roseau67 min
Jun 17, 6:51 PM CDTTornado WarningFGFBecker, Beltrami, Clearwater, Hubbard54 min
Jun 17, 6:58 PM CDTTornado WarningFGFBeltrami, Clearwater, Marshall, Pennington, Polk, Red Lake47 min
Jun 17, 7:17 AM CDTSevere Thunderstorm WarningFGFBarnes, Griggs, Steele58 min
Jun 17, 9:02 AM CDTFlash Flood WarningFGFEddy, Griggs, Nelson13 hr
Jun 17, 12:55 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy50 min
Jun 17, 1:41 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Ramsey49 min
Jun 17, 3:36 PM CDTTornado WarningFGFGrand Forks, Nelson, Steele39 min
Jun 17, 3:43 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Ramsey47 min
Jun 17, 3:48 PM CDTTornado WarningFGFGrand Forks, Traill42 min
Jun 17, 3:52 PM CDTTornado WarningFGFBarnes, Griggs53 min
Jun 17, 3:59 PM CDTTornado WarningFGFGrand Forks, Nelson, Walsh46 min
Jun 17, 4:03 PM CDTTornado WarningFGFEddy, Griggs, Nelson42 min
Jun 17, 4:09 PM CDTTornado WarningFGFBarnes, Griggs, Steele51 min
Jun 17, 4:24 PM CDTTornado WarningFGFBenson, Eddy, Ramsey51 min
Jun 17, 4:27 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey48 min
Jun 17, 4:33 PM CDTTornado WarningFGFBenson, Eddy, Griggs, Nelson, Ramsey42 min
Jun 17, 4:35 PM CDTTornado WarningFGFGrand Forks, Griggs, Nelson, Steele, Traill40 min
Jun 17, 4:52 PM CDTTornado WarningFGFBenson, Cavalier, Ramsey, Towner53 min
Jun 17, 4:58 PM CDTTornado WarningFGFGrand Forks, Nelson, Ramsey, Walsh47 min
Jun 17, 5:36 PM CDTTornado WarningFGFWalsh24 min
Jun 17, 5:43 PM CDTTornado WarningFGFGrand Forks, Walsh47 min
Jun 17, 6:11 PM CDTTornado WarningFGFPembina, Walsh31 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.